Revealed: the disturbing side effects of taking statins for heart health 136



View Profile

Millions of us around the world take statins to lower our cholesterol and prevent heart conditions. But according to a disturbing new report, they could have a very negative impact on our long-term health and happiness.

According to the Express, a new study has exposed a chilling possibility: statins could be speeding up the ageing process.

Researchers have warned that the common heart medication could have a negative reaction on our stem cells, preventing them from the functions that keep us young.

These stem cells play an instrumental role in protecting our bodies from physical damage, joint pain, muscle pain and memory loss – in short, the classic hallmarks of ageing.

Long-term use of the drug can stop the body from repairing itself, making us look and feel older, faster.

This study, performed by scientists at Tulane University in New Orleans, has shed new light on potential side effects from long-term statin use, which also include diabetes, liver issues, cataracts and fatigue.

“They just make many patients feel years older, said Professor Reza Izadpanah, lead author of the study, which was published in the American Journal of Physiology.

“Side effects mimic the ageing process… People who use statins as a preventative medicine for heath should think again as our research shows they may have general unwanted effects on the body which could include muscle pain, nerve problems and joint problems.”

“People at high risk of heart disease can reduce this risk by taking statins. However, considering the adverse effects of these drugs and their association with so many side effects, it is crucial people are fully aware of the risks before they take the treatment”.

Dr Malcolm Kendrick, a GP in Macclesfield, Cheshire, has seen this up close in his own heart health studies, as well as dealings with his patients.

“I observe patients on statins slowing down. Some are not affected, for some it is a relatively subtle process, but for many it is a serious side effect and one which disturbingly helps us confirm what we have long suspected”.

While statins have a very tangible health benefit to those with heart health issues, Professor Izadpanah says it’s important to weigh up the pros and cons before taking the medicine.

“In light of our findings it is important to critically balance a possible benefit of statin therapy against the less favorable negative effects of statins,” he said.

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. Stopped taking them about 3 years ago and still suffer the side effects of muscle and joint pain.

    7 REPLY
    • I had severe muscle pain so I came off them and was put on another tablet, but now I take I magnesium tablet to help build the muscles backup, just hope it works.

    • I have to agree with you, my husband has severe neuropathy of his feet and lower leg pain due to Cresta. I ended up in hospital with a massive adverse reaction to Lipitor. Statins deplete the CoQ10 in muscles especially the heart, that’s what causes the pain and some of it is irreversible. Never will I go back on them.

  2. My cardiologist took me off statins a year ago because of the dreadful side effects, and I have not looked back. I changed my life style completely, I now follow the Paleo way of eating, have dropped 3 dress sizes, and am fit and well. It’s all about using food as Medicine and listening to your body. I also produce to much Cholestrol but it is now under control but not by taking statins!!!

    1 REPLY
  3. Look at the alternative a stroke is far worse

    2 REPLY
    • That is true Kerrie but surely they can find another drug to do the same job! I’m going to phone my Cardiologist & get his opinion.
      I don’t want to spend the rest of my life in a wheelchair.

    • Sometimes the side effects out way the benefits, my husband has permanent neuropathy and pain in his feet and I ended up in hospital when my Lipitor dose was increased. Statins deplete the CoQ10 in the muscles including the heart causing the weakness and pain, if you are taking them you need to take CoQ10 as well. I’m afraid what both of us have been through I would never take them again. I had an angiogram last November and I have no heart disease or plaque in my heart.

  4. these drugs make me feel dreadful. I have high cholesterol but have chosen to feel alive and well without these debilitating drugs..Who wants to feel like crap for the rest of their lives ?

  5. I gave them up as I was suffering leg cramps and sleeplessness. I tried to control cholesterol through diet but ended up on an alternative table with Ezetimibe as the active ingredient. I’ve had no side effects but they do list many of the same possible side effects as statins.

    2 REPLY
  6. I agree with these, but of course my ‘doctors’ don’t or won’t! I’ve experienced muscle pain for years & extreme tiredness etc. yet doctors won’t say its from the stations!!

  7. Talk to your doctor if you experience this. You can be put into different versions that act differently. Don’t act on simplistic articles like this!

Leave a Reply

Your email address will not be published. Required fields are marked *